Washington, 2006Heavy Snow in Washington, December 23, 2006
December 23, 2006 · NWS PDT · 2 events in 2 counties and zones
An upper level disturbance combined with a warm front produced 4 to 6 inches of snow in the Yakima and Ellensburg areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance combined with a warm front produced 4 to 6 inches of snow in the Yakima and Ellensburg areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 22, 8:10 PM PST, 5 hours 50 minutes earlier.
Area forecast discussion, Dec 22, 8:10 PM PST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
810 PM PST FRI DEC 22 2006
.DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS THE NEXT POTENT
PACIFIC SYSTEM NUDGING EAST TOWARD THE WA/OR COAST. INITIAL
MID LEVEL MOISTURE MOVING ONSHORE...WITH RADAR SHOWING INITIAL
RETURNS ALONG THE COAST. FURTHER EAST...THE SHORT WAVE RIDGE
AXIS IS EXITING EASTERN OR/WA...WITH MOSTLY CLEAR SKIES AT
THE HIGHER ELEVATIONS GIVING WAY TO MAINLY HIGH CLOUDS.
PATCHY LOW CLOUDS/FOG IS PLAGUING THE LOWER ELEVATIONS UNDER
A WEAK RESIDUAL INVERSION. THINK THE INVERSION WILL ERODE FURTHER
OVERNIGHT WITH THE APPROACH OF THE SYSTEM. INITIAL PRECIP WILL
SPILL OVER THE CASCADES OVERNIGHT...WITH SOME PRECIP AS FAR
EAST AS THE YAKIMA VALLEY/CENTRAL OREGON BY MORNING. THE CURRENT
FORECAST HANDLES THESE ELEMENTS WELL...AND WILL MAKE FEW CHANGES
WITH MOST WEATHER ELEMENTS. ANOTHER CONCERN FOR LATE TONIGHT AND
SATURDAY WILL BE THE SOUTHERLY WINDS IN ADVANCE OF THE SYSTEM.
THE LATEST RUNS OF THE GFS/NAM DEPICT SURFACE GRADIENTS
TIGHTENING SIGNIFICANTLY BY SATURDAY MORNING...ESPECIALLY ACROSS
THE CHANNELED GRANDE RONDE VALLEY. THUS...WILL ISSUE A WIND
ADVISORY FOR ZONE ORZ049 FROM 4 AM TO 3 PM SATURDAY.
&&
.AVIATION...AREA OF STRATUS/PATCHY FOG CONTINUE TO AFFECT THE YAKIMA
VALLEY AND PORTIONS OF THE COLUMBIA BASIN. THIS AREA HAS BEEN
ERODING AND SHIFTING TO THE WEST DUE TO COMBINED AFFECTS OF SURFACE
HIGH TO THE EAST AND DEEPENING LOW PRESSURE OFFSHORE. EXPECT THIS
AREA TO AFFECT KPSC/KYKM FOR THE NEXT FEW HOURS...DECREASING
BY MORNING. CURRENT OBS SHOW THIS AREA MOVING INTO THE GORGE AS
WELL...WITH SOME REDEVELOPMENT ALONG THE BLUE MOUNTAINS...ESPECIALLY
AT KALW. INCREASING EAST GRADIENTS OVERNIGHT WILL LIKELY RESULT IN
LESSENING COVERAGE OVERNIGHT. AS THE NEXT STORM MOVES IN LATE
TONIGHT/SATURDAY...SHOULD SEE INCREASING LOW VFR CEILINGS AT ALL
SITES LATE TONIGHT...WITH CEILINGS BECOMING MVFR IN RAIN/SNOW
SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 29 38 29 38 / 10 70 70 10
ALW 30 38 29 38 / 10 70 70 10
PSC 29 37 28 38 / 10 70 70 10
YKM 27 34 23 34 / 30 90 80 10
HRI 28 37 28 38 / 10 70 70 10
ELN 23 30 20 31 / 30 90 80 10
RDM 27 40 23 39 / 20 80 70 10
LGD 29 37 25 39 / 10 80 70 10
GCD 23 39 24 36 / 10 80 70 10
DLS 32 38 31 39 / 30 90 70 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY FROM 6 AM TO 10 PM PST SATURDAY FOR ORZ042-043.
WIND ADVISORY FROM 4 AM TO 3 PM PST SATURDAY FOR ORZ049.
WA...SNOW ADVISORY FROM 6 AM TO 10 PM PST SATURDAY FOR
WAZ026-027-501-502.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
89Hazardous weather outlook, Dec 22, 9:10 PM PST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
910 PM PST FRI DEC 22 2006
ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-231315-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
910 PM PST FRI DEC 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
A HIGH PRESSURE WILL EXIT THE REGION TONIGHT...WITH THE NEXT
SYSTEM APPROACHING BY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW SATURDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, NORTH CENTRAL OREGON, CENTRAL OREGON
VERY WINDY
GRANDE RONDE VALLEY
A STORM SYSTEM WILL CROSS THE REGION SATURDAY...BRINGING
SIGNIFICANT SNOW ACCUMULATIONS ALONG AND NEAR THE CASCADES.
A SNOW ADVISORY HAS BEEN ISSUED...REFER TO PRODUCT ID
PDXWSWPDT FOR FURTHER DETAILS. IN ADDITION...VERY WINDY
CONDITIONS WILL DEVELOP AHEAD OF THE SYSTEM ACROSS THE
GRANDE RONDE VALLEY. A WIND ADVISORY HAS BEEN ISSUED...REFER
TO PRODUCT ID PDXNPWPDT FOR FURTHER DETAILS.
ELSEWHERE TOMORROW...A FEW INCHES OF SNOW IS EXPECTED TO OCCUR OVER
THE REMAINDER OF THE NORTHEASTERN OREGON MOUNTAINS. LIGHT SNOW
ACCUMULATIONS ARE ALSO POSSIBLE FOR AREAS BELOW 2500 FEET MAINLY
SATURDAY MORNING BEFORE SNOW TURNS TO RAIN IN THE AFTERNOON.
THERE WILL BE A BREAK IN WEATHER SUNDAY BEFORE ANOTHER STORM CROSSES
THE AREA LATER ON CHRISTMAS EVE AND CHRISTMAS DAY BRINGING A MIX OF
SNOW AND RAIN. MANY AREAS WILL SEE ANOTHER BREAK ON TUESDAY BEFORE
MORE STORMS APPROACH TUESDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.Heavy Snow, Kittitas Valley
- When
- December 23, 2:00 AM PST to 8:30 PM PST
- Where
- Kittitas Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.791, -120.709 (the zone’s center; the record gives no point)
Spotters reported 5 inches of snow 2 miles northwest of Ellensburg and 6 inches 9 miles north of Ellensburg.
Heavy Snow, Yakima Valley
- When
- December 23, 2:00 AM PST to 10:30 AM PST
- Where
- Yakima Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.457, -120.739 (the zone’s center; the record gives no point)
Spotters reported 5 inches of snow 4 miles northwest of Yakima and 3.7 inches 1 mile north of Yakima.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, December 23, 2006$15,000 · 52 kt wind · 3 events
- High Wind in Oregon, December 23, 200652 kt wind · 3 events
- Heavy Snow in Washington, December 23, 20062 events
- Flooding in Indiana, December 23 to 31, 20062 events
- High Wind in Montana, December 23, 200667 kt wind · 2 events
- Hail in Texas, December 23, 20061.75 in hail · 2 events
- Heavy Rain in Florida, December 23 to 26, 20061 event
- Dense Fog in Arizona, December 23, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515, 5516.